Announcement

Collapse
No announcement yet.

Topical Retinoid creams (Retin-A Differin etc.) can they underlie DES?

Collapse
This topic is closed.
X
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

  • Topical Retinoid creams (Retin-A Differin etc.) can they underlie DES?

    I am just curious if anyone else has had their dry eye onset of symptoms occur around or after the long term use of topical Retinoid creams.

    The oral Retinoids (Accutane) are known to cause it because they get access to meibomian glands systemically. However topical retinoids (differin, retin-a), which it is indicated to keep away from your eye, can come in contact with eye lids while sleeping, or contact transfer (rubbing eyes, itching). I would always apply it at night before i went to bed, but while sleeping its transfers by pillow which rubs and contacts your eye.
    I have the kind of dry eye cause from lack of functioning or non-functioning meibomian glands, the eye i slept on is worse.

    I would like to hear from anyone who has used topical Retinoids and more about their experience.

  • #2
    Hi Sulindac, We tried topical retinoid Adapalene only dotted on chin and nose area at night for rosacea dermatitis and only for a few days.

    We saw the spots where we used it begin to change, exuding golden stuff. We saw similar golden stuff along the eyelid margins (my daughter has had obstructed mgd 5y). We had applied it only on the chin as a trial, nowhere near the eye, but it was applied at bedtime. I notice the prescription info sheet in the pack has been changed recently to say apply daytime only.

    I am sure that you are right, that topical retinoid gets to the eye one way or another. How can there not be systemic absorption or transfer? Skin behaves like an organ.

    All the dermatologists we've seen have been very angry when I ask about this: 'I am using this for my own 11 year old children's acne' 'in blood tests only 0.02% retinoid had been found, it's negligible'. And the most recent charmer 'I am not interested in the eyes, they look fine to me'.

    Like you, I'm pretty sure topical meds get to the eyes and meibomian glands. It's logical that anything we use on the head gets to the eyes, especially off bedding or hands.

    I notice, for example, that topical meds for 'minor skin ailments' with even tiny amounts of steroid like hydrocortisone have been withdrawn from US and UK for causing immunology problems especially in children with a rosacea skin type resulting in the chronic periorificial dermatitis we are dealing with, eg after school camp, she was prescribed Clotrimazole for Tinea on the hairline and behind the ears only [Wiki 'cortisol']. All dermatologists we've seen have been very angry when I ask about this too.

    When we have a successful clearup on the perioral dermatitis/rosacea from a course of topical antibacterials (can't use oral antibiotics), the eyes look so much better even when there hasn't been infection and the meds are just used around the mouth, chin and nose.

    This is my big hope for the future. That one day, an academic dermatologist with an immunology/microbiology interest will communicate with an ocular surface disorder ophthalmologist with an immunology/microbiology interest.

    How are you, Sulindac? The paediatric ophthalmologists are telling me they see young people resolving after eg oral retinoids. What else have you got for the skin?
    Last edited by littlemermaid; 06-Apr-2013, 04:25.
    Paediatric ocular rosacea ~ primum non nocere

    Comment


    • #3
      I noticed my dry eye symptoms only after using differin for few months. I am not sure if it has got anything to do with it. There have been few studies that said retinol products modify functioning of the glands (sebaceous, and also, may be meimobian too).

      Comment


      • #4
        Hi Sunlindac,

        I suspect that a topical retinoid may have played a role in my DES. I used Triluma cream for melasma around my eyes/forehead for several weeks over three consecutive summers and this coincided with the redness/dryness in my eyes starting. I didn't become painful and see an ophthamologist until a few months after the last application however, when my eyes had been very red for some time (shame on me). I have no other health issues that would explain my DES or its severity and the timing is right, but obviously I can't prove it.

        -MLE

        Comment


        • #5
          I just came across this thread! Very interesting as I too was using topical retinol on my face for quite some time before I got blepharitis back in Nov 2011. I wonder if, along with increased stress and hormone changes, if this helped to contribute to it's onset.

          Comment


          • #6
            Did anyone got better? I also used topical retin a cream, and that same month I developed dry eye.

            Comment

            Working...
            X

            Debug Information